Hail, Lorain
- When
- April 12, 4:35 PM EST
- Where
- Lorain County, 2 mi S of Oberlin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -82.217
Penny size hail was observed.
18 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 12, 2:18 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 318 PM EDT WED APR 12 2006 .SHORT TERM (TONIGHT THRU FRIDAY NIGHT)... WILL MONITOR SHOWER/TSTORM THREAT LATE THIS AFTRN INTO THIS EVENING. DRIER CAPPED AIR SWEEPING IN FROM SW BUT UPPER LOW JUST PASSING NORTH OF LAKE ERIE THIS EVENING AND SOME SHOWERS/STORMS WILL LIKELY SPRIAL SOUTH AND CATCH NE OH/NW PA BEFORE DRY AIR SPREADS ACROSS TNGT. INSTABILITY WILL BE ENUF THAT STORMS COULD HAVE WIND/HAIL AND INDIVIDUAL STORMS COULD EVEN BE ROTATING CLOSER TO UPPER LOW. WILL PROBABLY HAVE TO USE LEFTOVER WX N CENTRAL OHIO AND HAVE CHC POPS E OF CLE EARLY TNGT THEN DRY LATER TNGT. SHOULD BE A NICE DAY TOMORROW WITH WARM TEMPS EXCEPT LAKESHORE EAST OF CLEVELAND WHERE WIND WILL COME IN OFF THE LAKE. VARIETY OF SOLUTIONS FOR THURSDAY NIGHT INTO FRIDAY. ALL MODELS DEVELOP TSTORMS NEAR THE EXIT REGION OF LOW LEVEL JET AND THUERMAL RIDGE OVER UPPER MIDWEST WHICH SEEMS VERY REASONABLE. WHERE THE STORMS TRACK ARE THE PROBLEM. THEY SHOULD SLIDE SE ALONG THERMAL FIELD WHICH IS DIRECTLY ACROSS FCST AREA. GFS SEEMS TOO FAR NORTH WHILE NAM LOOKS BETTER ON POSITION. WRF LOOKS MORE LIKE THE NGM A BIT SLOWER AND DIRECTLY OVER NOTHERN OHIO. MODELS HAVE LOOKED THIS WAY FOR SEVERAL RUNS NOW AND WILL USE LIKELY POPS FRIDAY NGT. BOUNDARY SET DOWN BUT THIS TYPE OF EVENT TYPICALLY PUSHES SOUTH AND INDEED NAM AND GFS REDEVELOPS NEW ACTIVITY SOUTH OF FCST AREA ON FRIDAY WHILE SLOWER WRF TAKES UNTIL LATE AFTERNOON TO CLEAR THE AREA. GFS POPS DROP OFF DRAMTICALLY IN THE AFTERNOON AND HAVE A FEELING THIS IS THE BETTER IDEA BUT DO NOT HAVE ENOUGH CONFIDENCE AT THIS POINT TO TRY AND SPECIFICALLY TIME ACTIVITY ON FRIDAY ALTHOUGH I WILL USE WORDING MAINLY IN THE MORNING IN ZONE FCST. NAM POSTS HIGH CAPE ACROSS SOUTHERN PART OF FCST AREA FRI AFTRN WHILE GFS FARTHER SOUTH TOWARD OHIO RIVER. NOT SURE IF ANY NEW ACTIVITY CAN REDEVELOP BACK NORTH FRIDAY NIGHT INTO SATURDAY AS RIDGING INCREASES ALOFT AND WILL USE LOWER POPS (30 FRIDAY NIGHT). WIND PROGGED TO BCM LGT TNGT AND SOME RADIATIONAL COOLING PSBL LATER TNGT INLAND SITES SO WILL FCST NEAR LWR TEMP GUIDANCE TNGT... GENERALLY 45-50. GFS TEMP GUIDANCE LOOKS OK THURS EXCEPT PERHAPS A DEGREE OR TWO COOLER AT ERIE. PROABABLY HAVE A NORTH WIND FOR A WHILE ON FRIDAY BEHIND TSTORM COMPLEX BUT ASSUMING SOME SUNSHINE BREAKS THROUGH TEMPS SHOULD RECOVER SOMEWHAT SO WILL FCST 50S AT IMMEDIATE LAKESHORE TO LWR/MID 70S WELL INLAND. && .LONG TERM (FRI NIGHT THRU WED)... NOT SURE ABOUT THREAT OF CONVECTION SATURDAY. BEST INSTABILITY WILL BE SHIFTING BACK NORTH ACRCOSS FCST AREA BUT RIDGING ALOFT WILL INCREASE. WILL USE LOW POP (SLIGHT CHANCE) AND NOT MENTION IT IN ZONE FCST AT THIS TIME. SITUATION FOR EASTER SUNDAY STILL LOOKS IN QUESTION. MODELS CONTINUE TO WEAKEN THE SURFACE LOW AS IT COMES EAST INTO THE DEVELOPING BLOCK. GFS BRINGS LOW DIRECTLY ACROSS FCST AREA WHILE ECMWF FARTHER SOUTH AND WEST ON SUNDAY. CANADIAN MODEL LOOKS MORE LIKE THE ECMWF. NCEP HAS HIGHEST POPS NW OF THE FCST AREA WHICH DOES NOT MATCH WELL WITH OTHER MODELS OR EVEN THE ENSEMBLE POPS. WILL MENTION A GENERIC CHANCE OF SHOWERS/TSTORMS FOR ENTIRE FCST AREA AT THIS TIME WITH NO TIMING. LOOKS LIKE RAIN THREAT SHOULD SAG SOUTH AS HIGH PRESSURE BUILDS ACROSS E CANADA EARLY NEXT WEEK AND WILL TREND FCST DRY AND A BIT COOLER. NEXT CHANCE OF RAIN FROM THE WEST TUE NGT INTO WEDNESDAY ALTHOUGH TIMING AGAIN UNCERTAIN BECAUSE OF BLOCKING PATTERN. TEMPS OF COURSE DEPEND ON WIND DIRECTION AND AMOUNT OF CLOUDS ESPECIALLY ON EASTER. IF WORST CASE SCENARIO DEVELOPS... COULD DEVELOP A CHILLY RAIN...BUT IF SHOWERS HOLD OFF MAY BE MILD. COOLER EARLY NEXT WEEK BUT NOT STILL NEAR NORMAL EXCEPT CHILLY ON MONDAY NEAR LAKE ERIE. COOLER AIR POISED TO FILER IN MIDWEEK AFTER NEXT FRONT BUT MAYBE NOT UNTIL 8TH DAY (THURSDAY). && .AVIATION(18Z-18Z)... CURRENTLY...LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS EASTERN AREAS AT THIS TIME. IN SHORT TERM...MENTIONED SOME VCTS FOR YNG WITH THIS LINE APPROACHING. EXPECTING SOME SHOWERS ACROSS ERI OVER THE NEXT HOUR ALSO. LOW PRESSURE RESPONSIBLE FOR WEATHER ACROSS AREA CURRENTLY LOCATED OVER MI. WATER VAPOR AND VIS SAT CURRENTLY WELL DEPICTING VORT MAX SWINGING THROUGH SRN MI AT THIS TIME. BOTH RUC AND NAM SHOWING THIS VORT MAX SWING ENE THROUGH SRN MI AND INTO CANADA NORTH OF LAKE ERIE THIS EVENING. LOOKS LIKE COLD FRONT BEGINS TO SWING THROUGH NRN OHIO LATER THIS AFTN AND EVENING. BIG CONTEMPLATION WAS THUNDERSTORM ACTIVITY THAT CAN DEVELOP OVER THE NEXT SEVERAL HOURS INTO THIS EVENING. GUIDANCE INDICATING AND INCREASE IN INSTABILITY ACROSS THE AREA AS DEWPOINTS AND TEMPERATURES RISE THROUGH THE AFTERNOON. VIS SAT SHOWING AN INCREASED AREA OF CU DEVELOPING ACROSS INDIANA AT THIS TIME. THEREFORE...WITH GIVEN FACTORS MENTIONED ABOVE MAINTAINED MENTION OF THUNDERSTORMS IN TAFS THROUGH THE LATE AFTERNOON AND EVENING HOURS FOR ALL SITES. ALSO...ANOTHER ISSUE THROUGH THE REMAINDER OF AFTERNOON AND EVENING WILL BE GUSTY S-SW WINDS ACROSS ALL SITES. MANY LOCATIONS GUSTING BETWEEN 20-30KT ACROSS OH AND IN AT THIS TIME. EXPECTING THIS TO CONTINUE THROUGH EVENING AHEAD OF COLD FRONT. CONDITIONS WILL IMPROVE OVERNIGHT FROM WEST TO EAST ACROSS AREA...AND WINDS WILL SUBSIDE BY 12Z THU FOR ALL SITES. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. && SHORT TERM...KOSARIK LONG TERM...KOSARIK AVIATION...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 438 AM EDT WED APR 12 2006 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-130845- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA- SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT- CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 438 AM EDT WED APR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO AFFECT THE REGION TODAY AND THIS EVENING. LIGHTNING WILL POSE A HAZARD DURING THUNDERSTORMS AS THEY AFFECT THE REGION. OTHERWISE...NO OTHER WEATHER RELATED HAZARDS ARE ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS THE POSSIBILITY THAT A CLUSTER OF THUNDERSTORMS COULD AFFECT THE REGION LATE THURSDAY NIGHT AND SOME COULD POSSIBLY REACH SEVERE LIMITS. OTHERWISE...NO WEATHER RELATED HAZARDS ARE ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOMBARDY
The Cleveland radar (KCLE), 35 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
18 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Several trees were reported down.
Quarter size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Quarter size hail was observed just north of Lake Milton.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504308, 5504010, 5504307, 5504011, 5504012, 5504013, 5504015, 5504014, 5504021, 5504018, 5504016, 5504017, 5504306, 5504019, 5504022, 5504020, 5504025, 5504023, 5504024.